Advanced Search
MyIDEAS: Login

A Flexible Non Linear Model to Test the Expectation Hypothesis of Interest Rates

Contents:

Author Info

  • Jean-michel Sahut

    ()
    (Amiens School of Management and CEREGE EA 1722 University of Poitiers)

Abstract

Conventional approaches to examining the expectation hypothesis of interest rates assume a parametric linear specification among variables. In contrast, this paper tests the hypothesis using a flexible nonlinear inference approach proposed by Hamilton (2001). We examine the impact of the nonlinearity of interest rates to explain the variability of risk premia on market rates. It is assumed that the term structure of interest rates can be identified by two factors, the risk-free rate and its volatility. The results of the linearity test against nonlinear alternatives suggest that there is clear evidence of nonlinearity. Our empirical study shows that correctly accounting for the nonlinearity of the term structure of interest rates may explain the variability of risk premia and the specific characteristics of interest rate dynamics on the U.S. market.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.accessecon.com/Pubs/EB/2010/Volume30/EB-10-V30-I3-P211.pdf
Download Restriction: no

Bibliographic Info

Article provided by AccessEcon in its journal Economics Bulletin.

Volume (Year): 30 (2010)
Issue (Month): 3 ()
Pages: 2297-2311

as in new window
Handle: RePEc:ebl:ecbull:eb-10-00261

Contact details of provider:

Related research

Keywords: Term structure of interest rates; Non linearity; expectation hypothesis; flexible models.;

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Bekaert, Geert & Hodrick, Robert J. & Marshall, David A., 1997. "On biases in tests of the expectations hypothesis of the term structure of interest rates," Journal of Financial Economics, Elsevier, vol. 44(3), pages 309-348, June.
  2. Dong-Hyun Ahn & Robert F. Dittmar, 2002. "Quadratic Term Structure Models: Theory and Evidence," Review of Financial Studies, Society for Financial Studies, vol. 15(1), pages 243-288, March.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ebl:ecbull:eb-10-00261. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.